Access to the full text of this article requires a subscription.
  • If you are a subscriber, please sign in 'My Account' at the top right of the screen.

  • If you want to subscribe to this journal, see our rates



Journal of the American Academy of Dermatology
Volume 68, n° 3
pages 459-465 (mars 2013)
Doi : 10.1016/j.jaad.2012.08.009
accepted : 5 August 2012
Original Articles

Long-term sequelae of drug reaction with eosinophilia and systemic symptoms: A retrospective cohort study from Taiwan
 

Yi-Chun Chen, MD a, Chia-Ying Chang, MD b, Yung-Tsu Cho, MD b, Hsien-Ching Chiu, MD b, Chia-Yu Chu, MD, PhD b,
a Department of Dermatology, Cathay General Hospital, Taipei, Taiwan 
b Department of Dermatology, National Taiwan University Hospital and National Taiwan University College of Medicine, Taipei, Taiwan 

Reprint requests: Chia-Yu Chu, MD, PhD, Department of Dermatology, National Taiwan University Hospital and National Taiwan University College of Medicine, No. 7, Chung-Shan South Road, Taipei, Taiwan.
Abstract
Background

The development of autoimmune sequelae is one of the characteristic features of drug reaction with eosinophilia and systemic symptoms (DRESS) or drug-induced hypersensitivity syndrome; however, the incidence of sequelae and prognosis of patients with DRESS are unknown.

Objective

We sought to investigate the incidence of sequelae, including less well-known sequelae, and long-term prognosis in patients with DRESS/drug-induced hypersensitivity syndrome.

Methods

A retrospective cohort study was conducted at a medical center in northern Taiwan using a DRESS/drug-induced hypersensitivity syndrome database. Patients who were followed up for at least 1 year were included in the study.

Results

Nine patients died before interview, whereas 43 patients completed a specially designed questionnaire. The overall cumulative incidence of long-term sequelae was 11.5% (6 of 52 patients). Four patients developed autoimmune diseases, specifically Graves disease (n = 2), type 1 diabetes mellitus (n = 1), and autoimmune hemolytic anemia (n = 1). Alopecia areata was also noted in 1 of the 2 patients with Graves disease. The other 2 patients developed renal failure after visceral involvement and required lifetime hemodialysis.

Limitations

Our study included a small number of patients. Further, viral studies were not performed.

Conclusion

The sequelae of DRESS can be divided into 2 major types that appear to occur in different age groups: young patients tend to develop autoimmune diseases, whereas elderly patients are more vulnerable to end-organ failure.

The full text of this article is available in PDF format.

Key words : autoimmune diseases, drug-induced hypersensitivity syndrome, drug reaction with eosinophilia and systemic symptoms, sequelae

Abbreviations used : AIHA, AITD, DM, DRESS, SLE, TSH



 Drs Chen and Chang contributed equally to this work.
 Funding sources: None.
 Conflicts of interest: None declared.



© 2012  American Academy of Dermatology, Inc.@@#104156@@